Skip to content
Home » BLOG » Does atorvastatin cause hair loss?

Does atorvastatin cause hair loss?

The short answer:

Hair loss is a very rare side effect of atorvastatin which is reported in rare individual cases in which hair grew back after cessation of atorvastatin.

Key facts:

  • Hair loss is rarely reported with atorvastatin.
  • The incidence of hair loss due to atorvastatin does not exceed 1 % among atorvastatin users.
  • The exact mechanism of how atorvastatin cause loss remains unclear. However, it may be attributed to the cholesterol-lowering effect of atorvastatin as cholesterol is the building block of steroidal hormones that directly affect hair growth.
  • Hair loss due to atorvastatin is reversible, and hair growth is reported after stopping atorvastatin administration.
  • Except for individual-reported cases, no direct relationship was reported between hair loss and atorvastatin administration.

Content:

Atorvastatin and hair loss

How does atorvastatin cause hair loss?

Will hair grow back after stopping atorvastatin?

FAQs about statins and hair

Does atorvastatin cause hair loss?

Yes, atorvastatin could lead to hair loss, even if it is rare to occur.

Atorvastatin is a cholesterol-lower agent belonging to a class of medications known as statins.

Despite atorvastatin is usually well tolerated, it is associated with certain side effects such as nausea, vomiting, diarrhea, and muscle pain. Moreover, some patients may experience hair loss with atorvastatin.

A study reported that women of 38 years, experienced hair loss after 6 weeks from starting atorvastatin (10 mg per day). However, hair loss was reversed upon discontinuation of atorvastatin.

Similarly, alopecia was reported in the parietal and vertex regions of a female patient’s scalp treated with atorvastatin with other medications (Ref).

Also, another study confirmed that lipid-modulatory drugs such as statins have been reported to cause hair loss (Ref).

Interestingly, hair loss is mentioned as a side effect of statins in the leaflets that come with the pills.

Even in case you experienced hair loss due to atorvastatin, you shouldn’t stop atorvastatin without consulting your doctor for a suitable alternative. As the benefits of atorvastatin outweigh the risk of this side effect.

In contrast to the reported individual cases of hair loss due to atorvastatin uses, large cohort studies revealed no direct relationship between hair loss and statin administration. Smeeth and his group examined 129288 statin users against 600241 statin nonusers (control). The authors didn’t report any evidence that links statin administration and hair loss (Ref).

Accordingly, hair loss due to atorvastatin administration rarely occurs, and only individual cases reported hair loss as an adverse effect of atorvastatin.

How does atorvastatin cause hair loss?

Atorvastatin is rare to cause hair loss. However, the exact mechanism of how atorvastatin causes hair loss is still unclear.

Atorvastatin works to lower blood cholesterol levels by lowering the synthesis of cholesterol in the liver. Accordingly, it is assumed that atorvastatin induced hair loss due to the lower cholesterol levels which is considered a building block of steroidal hormones that are important for normal and healthy hair growth.

Will my hair grow back if I stop taking atorvastatin?

Yes, your hair may return to normal after stopping atorvastatin.

Hair loss is a rare side effect of atorvastatin and the reported cases of hair loss due to atorvastatin aren’t usually permanent. Fortunately, hair can grow back again after stopping atorvastatin.

In the reported case of hair loss due to atorvastatin, hair grow back again 2 weeks after stopping the administration of atorvastatin (Ref).

FAQs:

1. Which statins do not cause hair loss?

Hair loss is reported as a side effect of all statins according to Harvard Health.

It was reported for statins including atorvastatin, simvastatin, and pravastatin.

Rosuvastatin is the only statin member that is unlikely to cause hair loss.

However, you shouldn’t transfer from one medicine to another without consulting your doctor.

2. Does atorvastatin thin your hair?

As we mentioned above, the effect of atorvastatin on your hair is rarely reported.

In individual cases, atorvastatin cause hair loss and hair thinning may also occur with atorvastatin administration.

3. How common is hair loss with atorvastatin?

Hair loss is a very rare side effect of atorvastatin.

It is reported in only 1% of those who take atorvastatin.

4. How to promote hair growth after atorvastatin?

In the reported case of hair loss with atorvastatin, hair grew back after stopping atorvastatin.

You can promote hair growth by taking supplements or foods rich in iron, zinc, and antioxidants.

Also, you can discuss with your doctor about using minoxidil. It is a vasodilator agent that could promote hair growth by increasing the flow of blood and nutrients to your scalp.

You mustn’t stop taking atorvastatin even if you are experiencing hair loss. This will increase your risk of cardiovascular diseases.

You should ask your doctor about a suitable alternative that doesn’t reported to cause hair loss such as rosuvastatin.